Advances in Computational Mathematics

, Volume 14, Issue 3, pp 227–276 | Cite as

Jacobi interpolation approximations and their applications to singular differential equations

  • Guo Ben-yu
  • Wang Li-lian


Jacobi–Gauss-type interpolations are considered. Some approximation results in certain Hilbert spaces are established. They are used for numerical solutions of singular differential equations and other related problems. The numerical results are illustrated.

Jacobi–Gauss-type interpolations numerical solutions of singular differential equations 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    R.A. Adams, Sobolev Spaces(Academic Press, New York, 1975).Google Scholar
  2. [2]
    W.F. Ames, Nonlinear Ordinary Differential Equations in Transport Problems(Academic Press, New York, 1968).Google Scholar
  3. [3]
    R. Askey, Orthogonal Polynomials and Special Functions, Regional Conference Series in Applied Mathematics, Vol. 21 (SIAM, Philadelphia, 1975).Google Scholar
  4. [4]
    C. Bernardi and Y. Maday, Polynomial interpolation results in Sobolev spaces, J. Comput. Appl.Math. 43 (1992) 53-80.Google Scholar
  5. [5]
    C. Bernardi and Y. Maday, Spectral methods, in: Handbook of Numerical Analysis, Vol. 5, Techniques of Scientific Computing, eds. P.G. Ciarlet and J.L. Lions (Elsevier, Amsterdam, 1997) pp. 209-486.Google Scholar
  6. [6]
    J.P. Boyd, Polynomial series versus Sinc expansions for functions with corner or endpoint singularities, J. Comput. Phys. 64 (1986) 266-270.Google Scholar
  7. [7]
    J.P. Boyd, The asymptotic Chebyshev coefficients for functions with logarithmic endpoint singularities: mappings and singular basis functions, Appl. Math. Comput. 29 (1989) 49-67.Google Scholar
  8. [8]
    C. Canuto, M.Y. Hussaini, A. Quarteroni and T.A. Zang, Spectral Methods in Fluid Dynamics(Springer, Berlin, 1988).Google Scholar
  9. [9]
    P.L. Chamber, On the solution of the Poisson-Boltzmann equation with the application to the theory of thermal explosions, J. Chem. Phys. 20 (1952) 1795-1797.Google Scholar
  10. [10]
    M.M. Chawia and T.R. Ramakrishnan, Modified Gauss Jacobi quadrature formulas for the numerical evaluation of Cauchy type singular integrals, BIT 14 (1974) 14-21.Google Scholar
  11. [11]
    R. Courant, K.O. Friedrichs and H. Lewy, Ñber die partiellen Differezengleichungen der mathematischen Physik, Math. Ann. 100 (1928) 32-74.Google Scholar
  12. [12]
    R. Courant and D. Hilbert, Methods of Mathematical Physics, Vol. 1 (Academic Press, New York, 1953).Google Scholar
  13. [13]
    M.A. Elgebeily and I.T. Abuzaid, On a finite difference for singular two-point boundary value problems, IMA J. Numer. Anal. 18 (1998) 179-190.Google Scholar
  14. [14]
    D. Elloitt, A Galerkin-Petrov method for singular integral equations, J. Austral. Math. Soc. Ser. B 25 (1983) 261-275.Google Scholar
  15. [15]
    K. Eriksson and V. Thomee, Galerkin methods for singular boundary value problems, Math. Comp. 42 (1984) 345-367.Google Scholar
  16. [16]
    D. Gottlieb and S.A. Orszag, Numerical Analysis of Spectral Methods: Theory and Applications(SIAM-CBMS, Philadelphia, 1977).Google Scholar
  17. [17]
    Guo Ben-yu, A class of difference schemes of two-dimensional viscous fluid flow, Technical report SUST (1965); also Acta Math. Sinica 17 (1974) 242-258.Google Scholar
  18. [18]
    Guo Ben-yu, Spectral Methods and Their Applications(World Scientific, Singapore, 1998).Google Scholar
  19. [19]
    Guo Ben-yu, Gegenbauer approximation and its applications to differential equations on the whole line, J. Math. Anal. Appl. 226 (1998) 180-206.Google Scholar
  20. [20]
    Guo Ben-yu, Jacobi spectral approximation and its applications to differential equations on the half line, J. Comput. Math. 18 (2000) 95-112.Google Scholar
  21. [21]
    Guo Ben-yu, Gegenbauer approximation in certain Hilbert spaces and its applications to singular differential equations, SIAM J. Numer. Anal. 37 (2000) 621-645.Google Scholar
  22. [22]
    Guo Ben-yu, Jacobi approximations in certain Hilbert spaces and their applications to singular differential equations, J. Math. Anal. Appl. 243 (2000) 373-408.Google Scholar
  23. [23]
    Guo Ben-yu and Wang Li-lian, Jacobi pseudospectral methods for multiple-dimensional problems, unbounded domains and axisymmetric domains (unpublished).Google Scholar
  24. [24]
    G.H. Hardy, J.E. Littlewood and G. Pólya, Inequalities(Cambridge University Press, Cambridge, 1952).Google Scholar
  25. [25]
    N.I. Ioakimidis and P.S. Theocaris, On the numerical evaluation of Cauchy principal value integrals, Rev. Roumaine Sci. Tech. Ser. Méc. Appl. 22 (1977) 803-810.Google Scholar
  26. [26]
    N.I. Ioakimidis and P.S. Theocaris, On the numerical solution of a class singular integral equations, J. Math. Phys. Sci. 11 (1977) 219-235.Google Scholar
  27. [27]
    D. Jesperson, Ritz-Galerkin method for singular boundary value problems, SIAM J. Numer. Anal. 15 (1978) 813-834.Google Scholar
  28. [28]
    V.P. Junghanns, Uniform convergence of approximate methods for Cauchy type singular equation over (-1 1), Wiss. Schr. Tech. Univ., Karl-Marx-Stadt 26 (1984) 250-256.Google Scholar
  29. [29]
    V.P. Junghanns and B. Silbermann, Zur Theorie der Naherungsverfahrens für singulare Integralgleichungen auf Intervallen, Math. Nachr. 103 (1981) 199-244.Google Scholar
  30. [30]
    L.N. Karpenko, Approximate solution of singular integral equations by means of Jacobi polynomials, J. Appl. Math. Mech. 30 (1966) 668-675.Google Scholar
  31. [31]
    J.B. Keller, Electrohydrodynamics I: The equilibrium of a charged gas in a container, J. Rational Mech. Anal. 5 (1956) 715-724.Google Scholar
  32. [32]
    S. Krenk, On quadrature formulas for singular integral equations of the first and second kinds, Quart. Appl. Math. 33 (1972) 225-233.Google Scholar
  33. [33]
    P. Nevai, Orthogonal polynomials, Mem. Amer. Math. Soc., Vol. 213 (AMS, Providence, RI).Google Scholar
  34. [34]
    R.D. Richtmeyer and K.W. Morton, Finite Difference Methods for Initial-Value Problems(Interscience, New York, 2nd edition, 1967).Google Scholar
  35. [35]
    R. Schreiber, Finite element methods of higher order accuracy for singular two-point boundary value problems with nonsmooth solutions, SIAM J. Numer. Anal. 17 (1980) 547-566.Google Scholar
  36. [36]
    F. Stenger, Numerical methods based on Whittaker cardinar, or Sinc functions, SIAM Rev. 2 (1981) 165-224.Google Scholar
  37. [37]
    E.P. Stephan and M. Suri, On the convergence of the p-version of the boundary element Galerkin method, Math. Comp. 52 (1989) 31-48.Google Scholar
  38. [38]
    G. Szegö, Orthogonal Polynomials(Amer. Math. Soc., 1959).Google Scholar
  39. [39]
    J. Szabados and P. Vèrtesi, A survey on mean convergence of interpolatory process, J. Comput. Appl. Math. 43 (1992) 3-18.Google Scholar
  40. [40]
    T. Tran and E.P. Stephan, Additive Schwarz methods for the h-version boundary element method, Appl. Anal. 60 (1996) 63-84.Google Scholar
  41. [41]
    T. Tran and E.P. Stephan, Additive Schwarz algorithms for the p-version of Galerkin boundary element method, Numer. Math. 85 (2000) 433-468.Google Scholar
  42. [42]
    Wang Li-lian and Guo Ben-yu, Non-isotropic Jacobi spectral methods for singular problems, unbounded domains and axisymmetric domains (unpublished).Google Scholar

Copyright information

© Kluwer Academic Publishers 2001

Authors and Affiliations

  • Guo Ben-yu
    • 1
  • Wang Li-lian
    • 1
  1. 1.School of Mathematical SciencesShanghai Normal UniversityShanghaiP.R. China

Personalised recommendations